New Mexico, 2016Heavy Rain in New Mexico, August 18, 2016
August 18, 2016 · NWS ABQ · 1 event in 1 county or zone
S. Highway 550 resulted in a double fatal accident.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow-moving thunderstorm that produced localized heavy rainfall along U.S. Highway 550 resulted in a double fatal accident. Officials said a Ford pickup traveling northbound from Rio Rancho crossed into the path of a Toyota truck that was traveling southbound from Aztec and caused a head-on collision. Both vehicles caught fire and burned as a result. Law enforcement determined the cause of the accident was a result of hydroplaning in an area where water was ponding across the roadway.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 18, 2:06 PM MST, 54 minutes earlier.
Area forecast discussion, Aug 18, 2:06 PM MST, 54 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
306 PM MDT THU AUG 18 2016
.SYNOPSIS...
Showers and thunderstorms will continue into this evening, with a
similar crop of thunderstorms expected for Friday afternoon.
However, a back door cold front will slide down the plains Friday
night increasing the potential for thunderstorms and heavy rain.
The front will push westward through the gaps of the central
mountain chain early Saturday morning, with some breezy gap winds
likely in the Rio Grande Valley. Focus for storm coverage will
shift back to central and western New Mexico on Saturday. Sunday
and Monday may be the most active days of the upcoming week with
numerous storms, locally heavy rain, and perhaps some small hail
as well. A downtrend in storm coverage may be in store mid week.
&&
.DISCUSSION...
A decent crop of thunderstorms is ongoing across western and
northern NM, and a similar story is expected for Friday afternoon.
Although, a prefrontal trough across the eastern plains may provide
an additional focus for storm development. The bigger increase in
storm coverage will be Friday evening and overnight when the main
back door front plows through the plains. Numerous showers and
thunderstorms are expected along and behind the front with locally
heavy rain and small hail possible with the stronger storms. Breezy
to locally windy conditions are also expected behind the front. The
front, perhaps convectively aided, will push westward through the
gaps of the central mountain chain early Saturday morning. Canyon
winds in the Rio Grande Valley should be at least in the 15-25 mph
range with gusts to 35 mph, if not higher.
The influx of low level moisture behind the front to the ContDvd
should set the stage for a somewhat more active Saturday,
particularly btw the ContDvd and the central mtn chain. The eastern
plains will be tricky on Saturday as instability remains a question.
Much cooler temperatures are expected behind the front, generally
70s and low 80s, so the atmosphere is not likely to be as
unstable, thus, less storms.
Most models agree there may be a more significant uptick in storm
coverage on Sunday and Monday, particularly across western and
central NM, though storm motion may take storms into the plains.
Continued low level southeasterly flow through the period should
continue to draw up low level moisture from the Gulf perhaps as far
west as the ContDvd. Additionally, southwesterly flow should
increase, particularly Monday, as a baggy trough/low over SoCal/AZ
shifts E/NE. Thus, plenty of moisture and lift will be in place for
numerous showers and thunderstorms to develop. Adding in some weak
shear could allow for a few strong to briefly severe storms as well.
Trough axis should cross NM on Tuesday and Tuesday night which
should shift the best moisture plume east and southeast. Though
there will still be storms, a downtrend is possible, particularly
across the norhtwest third to half of the state. The downtrend may
continue on Wednesday, but may increase again by Friday with another
back door cold front. Stay tuned as models are not in agreement on
the timing of the front.
34
&&
.FIRE WEATHER...
Showers and storms fired over the northern and western high terrain
again this afternoon, and will track generally to the east and into
the valleys and highlands. Some may survive long enough to reach the
northeast and east central plains by this evening. Brief and locally
heavy rain will be possible from a few of the cells.
Low level moisture to increase in the east central and southeast
plains this evening, and may result in some low clouds by early
Friday morning. A weak northerly wind shift in the northeast and
east central during the day Friday will be followed by a more
vigorous northerly wind Friday night associated with the anticipated
cold front. Some drier air may attempt to push into the northwest
Friday so the focus for wetting showers and storms will shift to the
north central and northeast Friday and Friday night.
The front looks to push low level moisture westward toward the
Continental Divide Friday night and Saturday. Temperatures will fall
below average overall Saturday, but the greater deviation from
average will be across the eastern plains. Conditions may be too
stable for thunderstorms over the east Saturday, so the focus for
wetting rain from showers and storms will stretch from the
Continental Divide to the central mountain chain. Spotty fair to
poor vent rates are forecast for the northeast Friday and may become
more widespread along and south of Interstate 40 Saturday.
Sunday and Monday storm chances appear greatest across central and
western NM, and these days may be the most active of early to mid
next week. High temperatures will linger below average for most
locales. Chances for wetting rain may taper down mid to late next
week, but confidence is low in the model solutions.
&&
.AVIATION...
18Z TAF CYCLE
Weak upper trof to inch from west to east over nrn and central NM
through 19/12Z with sfc lee trof. Expect at least sct convection
to develop aft 18Z and drift from west to east. The stronger cells
to produce outflow winds to 40kt as well as small hail and brief
heavy rain, which may locally reduce cigs/vsbys to MVFR and
briefly obscure mts. At least isolated activity may survive aft
00Z to reach the northeast and east central plains. Expect the
majority of storms to taper off aft 19/03Z but sct showers and
isold storms may persist thereafter.
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 58 88 58 88 / 20 10 10 10
Dulce........................... 47 81 46 80 / 30 20 20 20
Cuba............................ 50 80 50 75 / 40 20 20 30
Gallup.......................... 51 84 50 83 / 30 30 20 20
El Morro........................ 51 78 51 77 / 40 30 30 30
Grants.......................... 51 82 51 79 / 30 30 20 30
Quemado......................... 55 80 54 78 / 30 40 30 40
Glenwood........................ 63 88 62 86 / 10 20 10 40
Chama........................... 46 75 45 73 / 40 40 40 30
Los Alamos...................... 56 78 56 74 / 40 30 30 50
Pecos........................... 52 78 52 70 / 30 40 40 50
Cerro/Questa.................... 50 74 50 71 / 40 40 50 30
Red River....................... 43 66 44 63 / 50 60 60 60
Angel Fire...................... 39 70 42 66 / 40 50 60 60
Taos............................ 48 78 50 73 / 30 30 30 30
Mora............................ 51 73 50 67 / 40 50 50 60
Espanola........................ 55 84 57 78 / 30 20 20 30
Santa Fe........................ 55 79 56 73 / 30 20 30 40
Santa Fe Airport................ 55 83 55 76 / 20 10 20 30
Albuquerque Foothills........... 61 85 62 80 / 20 10 20 40
Albuquerque Heights............. 62 88 63 82 / 20 10 10 20
Albuquerque Valley.............. 59 89 61 83 / 20 10 10 20
Albuquerque West Mesa........... 60 88 62 82 / 20 10 10 20
Los Lunas....................... 60 89 61 85 / 20 10 10 20
Rio Rancho...................... 60 88 61 82 / 20 10 10 20
Socorro......................... 62 89 63 85 / 30 10 20 30
Sandia Park/Cedar Crest......... 56 79 56 74 / 30 20 30 50
Tijeras......................... 57 85 56 78 / 30 10 20 40
Moriarty/Estancia............... 52 82 53 76 / 30 20 20 40
Clines Corners.................. 54 80 52 72 / 30 20 30 40
Gran Quivira.................... 56 82 55 75 / 20 20 10 40
Carrizozo....................... 60 86 59 80 / 20 10 10 40
Ruidoso......................... 53 80 53 72 / 20 40 30 60
Capulin......................... 52 76 50 71 / 40 50 70 30
Raton........................... 53 81 52 74 / 30 40 60 30
Springer........................ 54 81 55 75 / 30 40 50 30
Las Vegas....................... 52 81 50 71 / 30 40 40 40
Clayton......................... 60 83 53 74 / 20 30 60 10
Roy............................. 57 83 56 74 / 30 40 60 20
Conchas......................... 62 90 61 79 / 20 30 50 20
Santa Rosa...................... 61 91 61 81 / 20 30 40 20
Tucumcari....................... 64 93 61 80 / 10 30 50 20
Clovis.......................... 62 91 59 80 / 10 20 40 20
Portales........................ 63 90 59 80 / 10 20 30 20
Fort Sumner..................... 63 90 60 80 / 10 20 30 20
Roswell......................... 66 95 65 84 / 10 10 10 30
Picacho......................... 59 87 60 77 / 10 20 20 40
Elk............................. 56 81 57 74 / 20 30 20 60
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&
34
Hazardous weather outlook, Aug 18, 4:34 AM MST, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
534 AM MDT THU AUG 18 2016
NMZ501>540-191200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
534 AM MDT THU AUG 18 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL BE FOUND ACROSS NORTHERN AND WESTERN
NEW MEXICO THROUGH EARLY TONIGHT. STORMS WILL BE MOST NUMEROUS
OVER AND NEAR THE HIGHER TERRAIN. STORM MOTIONS WILL GENERALLY BE
TOWARD THE EAST OR NORTHEAST AT 10 TO 20 MPH. SMALL HAIL...WIND
GUSTS TO AROUND 40 MPH AND BRIEF LOCALLY HEAVY RAINFALL CAN BE
EXPECTED WITH THE STRONGEST STORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
AIR MASS DRYING WILL DECREASE OVERALL THUNDERSTORMS COVERAGE ON
FRIDAY...WITH THE FOCUS OVER THE HIGHER TERRAIN BUT ALSO SHIFTING
TO EASTERN AREAS OF THE STATE. A STRONG BACKDOOR FRONT FOR THE
SEASON WILL SURGE SOUTH AND WEST BEGINNING FRIDAY NIGHT...BRINGING
INCREASED THUNDERSTORM CHANCES MAINLY NEAR AND EAST OF THE CENTRAL
MOUNTAIN CHAIN SATURDAY AND MUCH OF THE CENTRAL AND WEST ON
SUNDAY. A FEW STRONG STORMS WILL BE POSSIBLE EAST OF THE
CONTINENTAL DIVIDE TO THE EAST SLOPES OF THE CENTRAL MOUNTAIN
CHAIN THIS WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT HAZARDOUS WEATHER THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ
OR BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT STORM REPORTS
AND PHOTOS ON OUR FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG
NMWX.
41
Heavy Rain, Sandoval
- When
- August 18, 3:00 PM MST to 3:01 PM MST
- Where
- Sandoval County, 3.99 mi SSW of Santa Ana Pueblo
- Deaths
- 0 direct, 2 indirect
- Reported by
- Broadcast Media
- Coordinates
- 35.374, -106.637
Water over roadway from heavy rainfall resulted in a hydroplaning accident along U.S. Highway 550 near the National Guard Armory north of Rio Rancho. Accident resulted in drivers of both vehicles being killed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Washington, August 18 to 20, 20161 death · 1 event
- Tornado and Hail in Minnesota, August 18, 2016$375,000 · EF0 · 10 events
- Damaging Winds in North Dakota, August 18, 2016$200,000 · 67 kt wind · 3 events
- Hail and Damaging Winds in Minnesota, August 18, 2016$76,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Wisconsin, August 18, 2016$70,000 · 56 kt wind · 4 events
- Flash Flood and Damaging Winds in Georgia, August 18, 2016$31,000 · 60 kt wind · 4 events
- Flash Flooding in California, August 18 to 21, 2016$28,000 · 3 events
- Hail and Damaging Winds in North Dakota, August 18, 20161 in hail · 11 events
- Lightning Strike in South Carolina, August 18, 20161 injured · 1 event
- Flash Flooding and Hail in Nebraska, August 18, 20161.75 in hail · 9 events
- Hail and Damaging Winds in South Carolina, August 18, 201660 kt wind · 8 events
- Hail and Damaging Winds in South Dakota, August 18, 20161.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645493.